Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS Springfield, MO

April 16, 2002Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 16, 2002, 9:03 PM CDT for Oregon County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2002, 9:03 PM CDT (02:03 UTC)
Expired
Apr 16, 2002, 9:45 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Oregon County, MO

The radar

The Springfield radar (KSGF), 181 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 170203
SVRSGF
MOC149-170245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
903 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 945 PM CDT

* AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  THAYER...OR NEAR MAMMOTH SPRING...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ALTON BY 930 PM CDT.

THE TOWNS OF COUCH AND GREER ARE ALSO IN THE PATH OF THIS STORM.

LAT...LON 3657 9168 3652 9144 3674 9119 3685 9152

SS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:15 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Apr 16, 2:15 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT TUE APR 16 2002

FORECAST CONCERNS: TEMPERATURES WEDNESDAY AND THURSDAY AND WHEN
PRECIPITATION WILL END NEXT WEEK

RADAR IMAGERY FROM SPRINGFIELD AND TULSA INDICATED SCATTERED SHOWERS
MOVING INTO THE FORECAST AREA FROM THE SOUTHWEST. LIGHTNING STRIKES
ARE FEW AND FAR BETWEEN IN THIS AREA...SO SEVERE WEATHER THREAT MAY
BE DIMINISHING. STILL HAVE SHORTWAVE OVER TEXAS/WESTERN OKLAHOMA TO
CONTEND WITH...SO ISOLATED SEVERE STORMS MAY STILL DEVELOP LATE THIS
AFTERNOON INTO THIS EVENING. EXTENSIVE CLOUD COVER HAS LIMITED
TEMPERATURES THIS AFTERNOON...WITH READINGS RANGING FROM THE LOWER
70S SOUTHWEST TO THE LOWER 80S IN CENTRAL MISSOURI.

HAVE MADE LITTLE DEVIATION FROM PREVIOUS FORECAST DATABASE.
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD END FROM WEST TO EAST
THIS EVENING...AS SHORTWAVE MOVES RAPIDLY THROUGH THE AREA. DRY AND
WARM WEATHER THEN EXPECTED WEDNESDAY AND THURSDAY...AND HAVE GONE
ABOVE GUIDANCE AND THE PREVIOUS FORECAST REASONING FOR HIGHS BOTH
DAYS.

NEXT ROUND OF SHOWERS AND THUNDERSTORMS WILL BE THURSDAY NIGHT
THROUGH FRIDAY...PRIMARILY...BUT HAVE ADDED A CHANCE FOR LATE
THURSDAY AFTERNOON. SEVERE WEATHER AND HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS NEXT SYSTEM.

FORECAST CONTINUES TO BE MUDDY FROM SATURDAY ONWARD. SURFACE FRONT
WILL BECOME STATIONARY SOMEWHERE SOUTH OF THE FORECAST AREA...WITH
WAVES MOVING ALONG THIS BOUNDARY CREATING EPISODES OF SHOWERS AND
THUNDERSTORMS. WILL CONTINUE THE CHANCE POPS AREA WIDE SATURDAY
THROUGH TUESDAY...AND HOPE THAT LATER MODEL RUNS WILL ALLOW US TO
REFINE THE WORDING.

THANKS TO WFO LSX AND NDFD SITES FOR COORDINATION THIS AFTERNOON.
PRELIMINARY GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

SUTTON

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.